Kansas, 2009

High Wind in Kansas, March 24, 2009

March 24, 2009 · NWS GLD · 1 event in 1 county or zone

Strong gradient winds developed behind a cold front, resulting in numerous wind gusts of 45-65 mph across eastern Colorado and extreme western Kansas. Mesonet and ASOS stations reported a maximum wind gust of 63 mph in Yuma County, 63 mph in Kit Carson County, 62 mph in Cheyenne County, and 59 mph in Sherman County KS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong gradient winds developed behind a cold front, resulting in numerous wind gusts of 45-65 mph across eastern Colorado and extreme western Kansas. Mesonet and ASOS stations reported a maximum wind gust of 63 mph in Yuma County, 63 mph in Kit Carson County, 62 mph in Cheyenne County, and 59 mph in Sherman County KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 4:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 24, 4:38 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT TUE MAR 24 2009

.DISCUSSION...
148 PM MDT TUE MAR 24 2009

THERE IS A LOT OF GOING ON TODAY... THE CURRENT WINDS ACROSS THE
AREA ARE EXPECTED TO RELAX TO BELOW ADVISORY/WARNING CRITERIA
SHORTLY AFTER 00Z TONIGHT. THEREFORE THE CURRENT WIND HEADLINES
WILL BE DROPPED AT THAT TIME.

TOMORROW A WEAK IMPULSE MOVES ACROSS THE NRN TIER OF THE CWA AND
IS PROGGED BY THE GFS AND NAM TO PRODUCE A SMALL AREA OF SHOWERS.
THE ACTIVITY SHOULD BE OUT OF THE AREA BY 00Z THR SO I CLEANED OUT
THE PREVIOUS POPS FOR WED NIGHT. GIVEN THE CURRENT AIRMSS AND
TOMORROWS CLOUD COVER, HIGH TEMPS WERE KNOCKED DOWN TO THE MIDDLE
40S NORTH TO MIDDLE 50S SOUTH.

THE STORM OF INTEREST ENTERS THE PICTURE ON THURSDAY. THE 24 HR
DPROG/DT OF THE GFS/NAM/EC INDICATE A SOUTHERN TREND IN THE TRACK
OF THE SYSTEM. AS SUCH, I HAVE PAINTED THE GRIDS TO REFLECT MODEST
SNFL AMOUNTS (6-11 INCHES... USED A 15:1 LSR) AND LIKELY POPS FOR
SN/BLSN ALONG AND SOUTH OF A LINE FROM FLAGLER TO SHARON SPRINGS
TO GOVE. NORTH OF THAT LINE, ADVISORY TO SUB-ADVISORY AMOUNTS
SHOULD MATERIALIZE GIVEN THE LATEST NWP. THE GFS IS THE FASTEST OF
THE THREE OPERATIONAL MODELS IN TERMS OF THE ONSET OF PRECIP. THE
CO ZONES SHOULD SEE PRECIP DEVELOP THR AFTERNOON WITH MOST OF THE
CWA UNDER THE GUN THR NIGHT, ENDING EARLY SAT MORNING...CLEARING
GENERALLY WEST TO EAST. THE OTHER SIDE OF THE COIN WILL BE THE SFC
WINDS. WHAT SNOW DOES FALL WILL BE BLOWN ABOUT BY 30 KT PLUS WINDS
ON FRIDAY. WE HAVE HIT THE STORM RATHER HARD IN THE HWO AND HELD
OFF FROM HOISTING ANY HEADLINES JUST IN CASE THE 00Z RUNS REALLY
SHIFT THE SYSTEM WELL TO OUR SOUTH. ALSO, I HAVE LOWERED TEMPS
ACROSS THE BOARD THROUGH THE COURSE OF THE STORM.

SATURDAY SHOULD BE A CHILLY MARCH DAY WITH ANOTHER IMPULSE
MOVING THROUGH THE CWA LATE ON SUNDAY/SUNDAY NIGHT INTO MONDAY.
HAVE LIGHT QPF/LOW POPS IN THE GRIDS FOR MONDAY BUT THAT MIGHT
HAVE TO BE PUSHED FWD INTO SUNDAY NIGHT. AT THE MOMENT WE ARE ISC
FRIENDLY FOR SUNDAY/SUNDAY NIGHT.

05
&&

.AVIATION...
538 PM MDT TUE MAR 24 2009

FOR THE 00Z TAF CYCLE...FOR KGLD...VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH MOST OF THE ENTIRE TAF PERIOD. ALTHOUGH...A SMALL
DISTURBANCE MAY BRING LIGHT SNOW AND NEAR MVFR CONDITIONS TO KGLD BY
ABOUT 12Z...TRANSITIONING TO BRIEF PERIODS OF RAIN MIXED WITH SNOW
THROUGH ABOUT 20Z. AFTER 21Z...MORE SURE VFR CONDITIONS WILL
RETURN. CURRENT WINDS FROM THE NORTHWEST AT 30G40KT WILL QUICKLY
DIMINISH AFTER 01Z TO THE 15G25KT RANGE...THEN AGAIN AFTER ABOUT
03Z TO MORE FROM THE WEST AT ABOUT 10 KTS AND LIGHT AND VARIABLE
AFTER 12Z.

FOR KMCK...VFR CONDITIONS LOOK TO BE A LITTLE MORE CERTAIN AND
FURTHER AWAY FROM THIS SMALL DISTURBANCE EARLY TOMORROW. ONLY CHANCE FOR
NEAR MVFR CONDITIONS WOULD BE BETWEEN 16Z AND 20Z...BUT BELIEVE IT
WILL REMAIN VFR. CURRENT WINDS FROM THE NORTHWEST AT 25G35KT WILL
ALSO QUICKLY DIMINISH AFTER 01Z TO THE 15G25KT RANGE...THEN AGAIN
TO MORE FROM THE WEST AT ABOUT 10 KTS FROM ABOUT 03Z THROUGH THE
REMAINDER OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ001>004-014>016-
     028-029-042.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR KSZ013-027-041.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Mar 24, 9:52 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT TUE MAR 24 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT TUE MAR 24 2009 /1152 AM CDT TUE MAR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON ACROSS
THE OUTLOOK AREA. GUSTS UP TO 60 MPH WILL BE FOUND IN NORTHEAST
COLORADO...AND UP TO 50 MPH IN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. WINDS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE WITH THE POTENTIAL FOR AN
EARLY SPRING STORM TO BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE
TRI-STATE REGION THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL ALSO
HAVE STRONG WINDS...WITH POSSIBLE BLIZZARD CONDITIONS RESULTING IN
DIFFICULT IF NOT IMPOSSIBLE TRAVEL. STAY TUNED TO YOUR LOCAL MEDIA
SOURCES FOR FURTHER UPDATES AS THIS STORM SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 24, 1:06 PM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 5 WSW GOODLAND          39.32N 101.80W
03/24/2009  M58 MPH          SHERMAN            KS   MESONET

0933 AM     NON-TSTM WND GST KIRK                    39.62N 102.60W
03/24/2009  M61 MPH          YUMA               CO   MESONET

&&

HENDERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sherman

When
March 24, 7:00 PM MST to 10:00 PM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154043.